Author(s): Dalton TA, Berry RS
Abstract Share this page
Abstract Niacin (nicotinic acid) is a widely used agent in the treatment of hyperlipidemias characterized by elevated low-density lipoprotein and very-low-density lipoprotein. The tendency of the conventional crystalline niacin to cause flushing has limited its use in many patients. Sustained-release (SR) niacin preparations are increasingly utilized due to a lower incidence of flushing and convenient dosing frequency. Although gastrointestinal and hepatotoxic side effects are common to both formulations, they are more frequent and occasionally more severe with the SR preparations. We describe a patient who developed an acute illness characterized by hypothermia, hypotension, metabolic acidosis, and severe hepatic dysfunction 2 days after substitution of an SR preparation for a previously well-tolerated crystalline niacin.
This article was published in Am J Med
and referenced in Journal of Clinical Toxicology